Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2017, 6:29 PM MDT for Lincoln County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 6:29 PM MDT (00:29 UTC)
- Expired
- Aug 15, 2017, 7:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 6:34 PM MDT | HAIL 1 | 8 Nne Punkin Center, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2755 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
907
WUUS55 KBOU 160029
SVRBOU
COC073-160115-
/O.NEW.KBOU.SV.W.0137.170816T0029Z-170816T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
629 PM MDT TUE AUG 15 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Central Lincoln County in east central Colorado...
* Until 715 PM MDT
* At 627 PM MDT, a severe thunderstorm was located 10 miles north of
Punkin Center, or 19 miles south of Limon, moving southeast at 20
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and heavy rainfall.
This warning replaces the severe thunderstorm that was in effect
through 630 PM MDT.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away
from windows.
Torrential rainfall is expected with this storm, and may lead to
flash flooding. A flash flood warning is in effect for part of the
warned area. One to two inches of additional rain may fall with
this thunerstorm. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3879 10377 3887 10375 3887 10372 3900 10372
3910 10370 3915 10328 3869 10332
TIME...MOT...LOC 0027Z 297DEG 16KT 3899 10364
HAIL...1.75IN
WIND...60MPH
$$
DANKERS2 follow-up statements
065
WWUS55 KBOU 160051
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
651 PM MDT TUE AUG 15 2017
COC073-160115-
/O.CON.KBOU.SV.W.0137.000000T0000Z-170816T0115Z/
Lincoln CO-
651 PM MDT TUE AUG 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL LINCOLN COUNTY...
At 648 PM MDT, a severe thunderstorm was located 11 miles northeast
of Punkin Center, or 20 miles south of Limon, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Punkin Center and areas between Punkin Center and Hugo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall will also occur with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3879 10377 3887 10375 3887 10372 3900 10372
3910 10370 3915 10328 3869 10332
TIME...MOT...LOC 0048Z 292DEG 13KT 3898 10357
HAIL...1.75IN
WIND...60MPH
$$
DANKERS178
WWUS55 KBOU 160113
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
713 PM MDT TUE AUG 15 2017
COC073-160121-
/O.EXP.KBOU.SV.W.0137.000000T0000Z-170816T0115Z/
Lincoln CO-
713 PM MDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm. The thunderstorm is
located just to the south of Hugo, producing heavy rain over areas
that have seen a couple inches of rain already this evening.
Flooding of fields and rural roads will be possible the rest of this
evening. A Flash Flood warning remains in effect until 9 PM MDT for
the areas west of Hugo.
LAT...LON 3879 10377 3887 10375 3887 10372 3900 10372
3910 10370 3915 10328 3869 10332
TIME...MOT...LOC 0111Z 284DEG 15KT 3898 10346
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:20 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 15, 4:20 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 420 PM MDT Tue Aug 15 2017 .UPDATE... Issued at 417 PM MDT Tue Aug 15 2017 Have updated the zones to include a Severe Thunderstorm Watch for Logan, Morgan, Washington, Weld, Sedgwick and Phillips Counties. Severe Thunderstorm Watch 452 is in effect until 11 pm mdt this evening. && .SHORT TERM...(This evening through Wednesday) Issued at 128 PM MDT Tue Aug 15 2017 Thunderstorm developing over the Front Range Foothills and Palmer Divide will continue to spread north and east through this afternoon. Latest surface analysis indicating precipitable water values around 0.80 in Denver to 1.2 inches near the NE border. 100 mb ML CAPES in the 1000-1500 j/kg range in the urban Corridor to 2500-3000 j/kg over the far northeast plains of CO. No change regarding the potential for severe storms with a slight risk east of a Sterling to Last Chance line, with a marginal risk elsewhere. For tonight, an upper trough over western WY is progged to move eastward and brush across the region, before exiting into NE by 18z Tuesday. Weak mid level qg ascent will be over the cwa tonight and Wednesday morning, with weak mid level qg descent in the afternoon. The strongest storm late this afternoon and evening will occur along and south of a cold front that is progged to push north to south across the cwa after 00Z. Due to the high water content locally heavy rainfall also likely along with potential flooding toward NE and KS this evening. No flash flood watches planned but will need to keep an eye on Washington and eastern Morgan counties, where a few locations were hit with heavy rain earlier in the week. Low overcast stratus may occur over the urban corridor through the morning, with some residual shower activity across southern and eastern parts of the cwa. Wednesday afternoon, in spite of the mid level subsidence behind the trough, there should be enough moisture coupled with afternoon heating to initiate another around of showers and thunderstorms. They will likely not be as intense as those expected this evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 128 PM MDT Tue Aug 15 2017 An unsettled pattern will continue through the extended with near normal temperatures. By Wednesday evening the upper trough will have moved east over Kansas. PW values will increase against the foothills with ESE flow against the higher terrain. This will help CAPE values get into the 300 to 400 j/kg range by 00z Thursday. This will allow for storms to continue into the late evening hours over the higher terrain and foothills due to continued orographic lift. On the plains conditions will stabilize enough to keep most convection to the west. On Thursday, models indicate another weak shortwave moving over the NE plains bringing showers and thunderstorms to the region. Closer to the foothills conditions will be drier in the lower levels due to more westerly flow at the surface vs further east. Winds on the eastern plains will increase from the SSW into the late afternoon and evening hours due to a building lee side trough and a surface high over Central Kansas. This will help usher in moisture from the south and increase CAPE values into the 1500 to 2000 j/kg range. Deep layer shear values will remain lower in the 20s so severe is not expected at this time. Main hazards will be gusty winds and brief heavy rain with the possibility of small hail further east. Temperatures will be around normal with highs in the mid 80s. For Friday into the weekend the upper level ridge will build allowing for a return to zonal flow over the state. This will bring in slightly drier air for Friday allowing for decreased storm coverage and moisture values dropping. By the weekend WSW upper level flow aloft will allow for disturbances to move over the state increasing chances for afternoon convection into the start of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 128 PM MDT Tue Aug 15 2017 Surface cold front will impact areal terminals by this evening around 01z as winds increase from the north. Isolated thunderstorms developing around the Denver area with some outflow possibly triggering additions showers and storms prior to 01z, but the best potential may be this evening or or after fropa. Showers will decrease after midnight but low clouds in post frontal airmass with MVFR cigs developing toward 12z. Ceiling should start to lift toward 18z terminals may still be dealing with ILS restrictions. More thunderstorms possible Wednesday aftn after 21z but less intense with more isolated coverage for Denver. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Cooper LONG TERM...Bowen AVIATION...Cooper
Hazardous weather outlook, Aug 15, 10:20 AM MDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1020 AM MDT Tue Aug 15 2017 COZ030>051-161630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1020 AM MDT Tue Aug 15 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will redevelop by early this afternoon over the mountains and spread over the plains during the late afternoon and evening hours. A few storms may become severe with large hail up to 2 inches in diameter, winds gusts to 60 mph and heavy rain. The best chance for the stronger storms will be along and east of a line from Limon to Grover. Showers and thunderstorms will gradually diminish later tonight. An upper level disturbance and cold front will enhance thunderstorm activity this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will gradually decrease during the latter half of the week. Over the weekend, a return to a moist southwesterly flow will increase the chances for storms and wetting rainfall starting in the high country, and then over most of the outlook area by Monday. The chance for severe weather appears low, however as humidities increase, some areas could see locally heavy rainfall by early next week. Temperatures will be around normal with highs in the mid to upper 80s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight because severe weather is expected to be well east of the Urban Corridor.
In the hours before
Local storm report, Aug 15, 4:35 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
435 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDLocal storm report, Aug 15, 4:43 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
443 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 W HUGO 39.13N 103.54W
08/15/2017 M1.75 INCH LINCOLN CO LAW ENFORCEMENT
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDLocal storm report, Aug 15, 4:48 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 4 SE CASTLE ROCK 39.34N 104.80W
08/15/2017 M1.00 INCH DOUGLAS CO PUBLIC
0442 PM HAIL 4 W HUGO 39.13N 103.54W
08/15/2017 M1.75 INCH LINCOLN CO LAW ENFORCEMENT
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDLocal storm report, Aug 15, 5:01 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M2.00 INCH LINCOLN CO LAW ENFORCEMENT
0444 PM HAIL 4 SE CASTLE ROCK 39.34N 104.80W
08/15/2017 M1.00 INCH DOUGLAS CO PUBLIC
0442 PM HAIL 4 W HUGO 39.13N 103.54W
08/15/2017 M1.75 INCH LINCOLN CO LAW ENFORCEMENT
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0425 PM HAIL HUGO 39.13N 103.47W
08/15/2017 E1.75 INCH LINCOLN CO PUBLIC
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDLocal storm report, Aug 15, 5:52 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
552 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 8 SE MATHESON 39.08N 103.89W
08/15/2017 M1.75 INCH ELBERT CO TRAINED SPOTTER
0454 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M2.00 INCH LINCOLN CO LAW ENFORCEMENT
0444 PM HAIL 4 SE CASTLE ROCK 39.34N 104.80W
08/15/2017 M1.00 INCH DOUGLAS CO PUBLIC
0442 PM HAIL 4 W HUGO 39.13N 103.54W
08/15/2017 M1.75 INCH LINCOLN CO LAW ENFORCEMENT
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0425 PM HAIL HUGO 39.13N 103.47W
08/15/2017 E1.75 INCH LINCOLN CO PUBLIC
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
SULLIVANLocal storm report, Aug 15, 6:01 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HEAVY RAIN 8 W HUGO 39.13N 103.62W
08/15/2017 U0.00 INCH LINCOLN CO LAW ENFORCEMENT
3 FEET OF STANDING WATER IN FIELD. WATER ON ROADWAYS.
0547 PM HAIL 8 SE MATHESON 39.08N 103.89W
08/15/2017 M1.75 INCH ELBERT CO TRAINED SPOTTER
0454 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M2.00 INCH LINCOLN CO LAW ENFORCEMENT
0444 PM HAIL 4 SE CASTLE ROCK 39.34N 104.80W
08/15/2017 M1.00 INCH DOUGLAS CO PUBLIC
0442 PM HAIL 4 W HUGO 39.13N 103.54W
08/15/2017 M1.75 INCH LINCOLN CO LAW ENFORCEMENT
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0425 PM HAIL HUGO 39.13N 103.47W
08/15/2017 E1.75 INCH LINCOLN CO PUBLIC
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:09 PM MDT | Flash Flood Warning | BOU | Lincoln | 3 hr |
| Aug 15, 6:54 PM MDT | Special Weather Statement | BOU | Logan | 66 min |
| Aug 15, 7:13 PM MDT | Special Weather Statement | BOU | Morgan | 47 min |
| Aug 15, 7:27 PM MDT | Areal Flood Advisory | BOU | Weld | 93 min |
| Aug 15, 7:41 PM MDT | Special Weather Statement | BOU | Adams | 49 min |
| Aug 15, 7:57 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.